Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 71, NWS Flagstaff, AZ

August 3, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2017, 4:25 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:25 PM MST (23:25 UTC)
Expired
Aug 3, 2017, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 149 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS55 KFGZ 032325
FFWFGZ
AZC025-040200-
/O.NEW.KFGZ.FF.W.0071.170803T2325Z-170804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
425 PM MST THU AUG 3 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 700 PM MST

* At 423 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* This includes areas generally south and west of Congress. 

This includes the following highways... 
  State Route 89 between mile markers 258 and 269.
  State Route 71 between mile markers 94 and 109.
  Highway 93 between mile markers 177 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3425 11286 3400 11274 3400 11308 3424 11302

$$

KD
2 follow-up statements
579 
WGUS75 KFGZ 040106
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
606 PM MST THU AUG 3 2017

AZC025-040200-
/O.CON.KFGZ.FF.W.0071.000000T0000Z-170804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
606 PM MST THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
SOUTHWEST YAVAPAI COUNTY...

At 604 PM MST, Doppler radar indicated that heavy rain has 
thunderstorms producing heavy rain across the warned area. moved out 
of the warning area, including the Highway 93 corridor south and 
west of Congress. Runoff from earlier heavy rain will continue, with 
rapid rises in area washes and flooded low water crossings possible.

This includes the following highways...
 State Route 71 between mile markers 94 and 109.
 Highway 93 between mile markers 177 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3425 11286 3400 11274 3400 11308 3424 11302

$$
JJ
596 
WGUS75 KFGZ 040206
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
706 PM MST THU AUG 3 2017

AZC025-040213-
/O.EXP.KFGZ.FF.W.0071.000000T0000Z-170804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
706 PM MST THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR SOUTHWEST 
YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended over southwest Yavapai County from Congress 
south and west. Storm runoff will continue through the evening, but 
the threat of significant flooding has diminished. 

LAT...LON 3425 11286 3400 11274 3400 11308 3424 11302

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:41 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 3, 3:41 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
341 PM MST Thu Aug 3 2017

.SYNOPSIS...Another round of showers and thunderstorms is expected
on Friday before a drier and more stable airmass moves into the
region over the weekend into early next week. This will result in
much less storm coverage across northern Arizona.

&&

.DISCUSSION...Shower and thunderstorm activity has been more
widespread this afternoon with multiple storms producing pea-size
hail and gusty winds. Some flooding has also been reported across
portions of the area with the stronger storms. Expect convection
to continue into the early evening hours before a decreasing trend
after sunset. Latest hi-res guidance indicates there could be
some lingering shower activity into the overnight hours, but the
probability of a more organized cluster of storms is low at this
point.

Expect more scattered showers and thunderstorms to develop Friday
with areas along the Mogollon Rim and northward as the favored
locations for development. Increasing southwesterly flow over the
weekend and into next week will advect drier air into the region.
This will result in significantly reduced shower and thunderstorm
coverage. Ensembles continue to indicate precipitable water values
at around 2 standard deviations below normal. Long range models
show moisture returning to the region after mid week and
increasing shower and thunderstorm activity.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions are expected
with scattered thunderstorms clearing after 02z Friday. Another
round of scattered thunderstorms are forecast Friday afternoon,
mainly affecting the KPGA-KGCN-KFLG-KINW terminal aerodromes.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms Friday
and Saturday with areas of moderate to locally heavy rain. Gusty
winds will develop near any storms.

Sunday through Tuesday...A drying trend is forecast with mainly dry
conditions across all of northern Arizona by Monday and Tuesday.
Near average temperatures are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Thu Aug 3 2017

AZZ004>018-037>040-040430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Thu Aug 3 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 3, 12:54 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MST THU AUG 3 2017

AZZ008-037-032030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1254 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY AREA OF YAVAPAI
COUNTY UNTIL 130 PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Cherry, or 7 miles west of Camp Verde, moving northwest at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cherry and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 11192 3451 11200 3459 11212 3466 11196
TIME...MOT...LOC 1954Z 144DEG 6KT 3456 11199

TM
Local storm report, Aug 3, 1:01 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      2 NE PRESCOTT COURTHOUS 34.56N 112.45W
08/03/2017                   YAVAPAI            AZ   MESONET

            USGS GAGE FOR THE GRANITE CREEK AT PRESCOTT
            (GCRA3) SHOWED A 4.42 FT. RISE IN 30 MINUTES
            (FROM 11:15AM TO 11:45AM).

&&

TM
Special weather statement, Aug 3, 1:19 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST THU AUG 3 2017

AZZ007-032045-
Coconino Plateau-
119 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM
MST...

At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Valle, or 37 miles southwest of Desert View at Grand Canyon. this
storm was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3571 11216 3553 11214 3547 11237 3574 11240
TIME...MOT...LOC 2018Z 085DEG 2KT 3562 11224

KD
Special weather statement, Aug 3, 2:21 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
221 PM MST THU AUG 3 2017

AZZ008-037-032200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
221 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm over
Iron Springs, or 10 miles west of Prescott Valley, moving west at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yavapai Campground, Indian Hill West Prescott and Iron Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3464 11247 3451 11249 3451 11266 3464 11265
TIME...MOT...LOC 2120Z 102DEG 7KT 3458 11259

KD
Special weather statement, Aug 3, 2:44 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST THU AUG 3 2017

AZZ007-032200-
Coconino Plateau-
244 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Rose Well, or 45 miles west of Desert View at Grand
Canyon, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 11251 3580 11241 3566 11263 3587 11281
TIME...MOT...LOC 2143Z 066DEG 11KT 3583 11260

KD
Special weather statement, Aug 3, 2:51 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST THU AUG 3 2017

AZZ037-032215-
Yavapai County Valleys and Basins-
251 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM
MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or 11 miles northeast of New River, moving west at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rock Springs and Black Canyon City.

LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195
TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:24 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 3, 11:29 AM MSTSpecial Weather StatementFGZ46 min
Aug 3, 11:35 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 3, 11:55 AM MSTSpecial Weather StatementFGZYavapai35 min
Aug 3, 12:40 PM MSTSpecial Weather StatementFGZCoconino35 min
Aug 3, 12:54 PM MSTSpecial Weather StatementFGZYavapai36 min
Aug 3, 1:19 PM MSTSpecial Weather StatementFGZCoconino26 min
Aug 3, 1:49 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 3, 2:21 PM MSTSpecial Weather StatementFGZYavapai39 min
Aug 3, 2:44 PM MSTSpecial Weather StatementFGZ16 min
Aug 3, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 3, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 3, 4:45 PM MSTSpecial Weather StatementFGZYavapai45 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.